Many patients with chronic pain and other illnesses find relief with Lyrica, but the drug can also cause weight gain. According to the website RxList.com, weight gain is a possible side effect of Lyrica, or pregabalin, which increases in likelihood when the dosage is increased. Although medications such as Lyrica can cause weight gain and make it more difficult to lose weight, healthy habits can still help you mitigate the side effects and lose some weight.
Eat balanced meals, which include low-fat meat and dairy, whole grains and fruits and vegetables. Avoid sugar, white flour and fried and processed foods as much as possible. According to the Centers for Disease Control and Prevention, making such positive changes to your diet can help you lose more weight. The CDC also recommends keeping a food diary to help you spot unhealthy habits to eliminate, such as eating when bored or upset rather than hungry.
Exercise for at least two and half hours per week, advises MedlinePlus. If you're taking Lyrica for chronic pain, you will likely find it more comfortable to do a low-impact exercise, such as walking or swimming. Engaging in aerobic exercise for at least 30 minutes on most days of the week, combined with 15 minutes of weight training once or twice a week, is most effective for weight loss.
Drink eight to 10 glasses of water a day to help you feel full. The University of Maryland Medical Center says that drinking water can lead to weight loss, in part by flushing out your kidneys. When you do not drink enough, your kidneys may retain water, which can result in bloating and water weight gain.
Reduce your total calorie intake by eating smaller portions, choosing low-fat foods and avoiding desserts and high-calorie beverages. It takes 3,500 calories to gain or lose 1 lb., and the CDC says that losing 1 to 2 lbs. per week is the most sensible for permanent weight loss. Reduce your total calorie intake by 1,000 calories per day to lose 2 lbs. per week, which you can achieve by making several small changes.